This site is intended for health professionals only
Sunday 25 September 2016 Instagram
Share |

Experts rule out asthma drug link

Experts rule out asthma drug link

Wheezing associated with children who are given antibiotics in their first three months is due more to the presence of chest infections than to the use of the drug, according to research.

Scientists from the Wellington Asthma Research Group, in New Zealand, were trying to understand why the prevalence of both the use of antibiotics and incidents of asthma had risen since the 1960s.

It is already known that using antibiotics reduces a person's exposure to bacterial infections and disturbs healthy populations of bacteria in the body. The study, published in the journal Clinical and Experimental Allergy, wanted to see if this left a person more prone to develop asthma.

The researchers recruited a group of 1,000 babies at birth and made regular contact with the parents. Each time, they collected data about chest infections, asthma and their use of antibiotics.

Julian Crane, a senior study investigator at the research group, said: "Our results strongly suggest that the reason that some children who have been given antibiotics appear to develop asthma is because they had a chest infection and the symptoms of the chest infection in young children can be confused with the start of asthma.

"Antibiotics are given to treat the respiratory condition and rather than being a cause of asthma, as has been previously suggested, they are used for chest infections which can indicate an increased risk of asthma, or be mistaken for it."

Copyright © PA Business 2008

Clinical and Experimental Allergy

Ads by Google

You are leaving www.nursinginpractice.com

You are currently leaving the Nursing in Practice site. Are you sure you want to proceed?